Alert archive / Wisconsin / Frost Advisories in 2008

Frost Advisory 1, NWS Twin Cities, MN

May 18, 20084 counties in Minnesota; 6 counties in Wisconsin

NWS Twin Cities, MN issued this frost advisory at May 18, 2008, 3:55 PM CDT for 4 counties in Minnesota; 6 counties in Wisconsin. It took effect at May 19, 2008, 1:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 18, 2008, 3:55 PM CDT (20:55 UTC)
In effect from
May 19, 2008, 1:00 AM CDT
Expired
May 19, 2008, 7:00 AM CDT
In force
6 hr
Issued by
NWS Twin Cities, MN

Counties Chisago County, MN, Isanti County, MN, Kanabec County, MN, Mille Lacs County, MN, Barron County, WI, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Polk County, WI, Rusk County, WI

The radar

The Minneapolis radar (KMPX), 117 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KMPX 182055
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
355 PM CDT SUN MAY 18 2008

...A CHILLY NIGHT IS EXPECTED OVER PARTS OF EAST CENTRAL
MINNESOTA INTO WESTERN WISCONSIN...

.A COLD AND DRY HIGH PRESSURE SYSTEM FROM CANADA...WILL MOVE ACROSS
MINNESOTA AND INTO WISCONSIN LATE TONIGHT. THE HIGH WILL BRING
LIGHT WINDS AND COOL TEMPERATURES. CLOUDS OVER MUCH OF EASTERN
MINNESOTA AND WISCONSIN WILL DISSIPATE THIS EVENING... LEAVING
MOSTLY CLEAR SKIES ACROSS THE AREA.

THE COMBINATION OF MOSTLY CLEAR SKIES...LIGHT WINDS AND COOL
TEMPERATURES WILL BE FAVORABLE FOR FROST LATE TONIGHT. THE FROST
ADVISORY IS GENERALLY ALONG AND EAST OF A LINE FROM PRINCETON TO
MENOMONIE AND EAU CLAIRE. SOME OTHER AREA IN THE ADVISORY INCLUDE
LAKE MILLE LACS... CAMBRIDGE... ST CROIX FALLS... RICE LAKE AND
LADYSMITH.

PLEASE TAKE STEPS NOW TO PROTECT TENDER VEGETATION.

MNZ044-045-052-053-WIZ014>016-025-027-028-190500-
/O.NEW.KMPX.FR.Y.0001.080519T0600Z-080519T1200Z/
MILLE LACS-KANABEC-ISANTI-CHISAGO-POLK-BARRON-RUSK-DUNN-CHIPPEWA-
EAU CLAIRE-
INCLUDING THE CITIES OF...PRINCETON...MORA...CAMBRIDGE...
CENTER CITY...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...BLOOMER...
EAU CLAIRE...ALTOONA
355 PM CDT SUN MAY 18 2008

...FROST ADVISORY IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY...

THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED
A FROST ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM CDT
MONDAY. 

A COLD AND DRY HIGH PRESSURE SYSTEM FROM CANADA...WILL MOVE
ACROSS MINNESOTA AND INTO WISCONSIN LATE TONIGHT. THE HIGH WILL
BRING LIGHT WINDS AND COOL TEMPERATURES. CLOUDS OVER MUCH OF
EASTERN MINNESOTA AND WISCONSIN WILL DISSIPATE THIS EVENING...
LEAVING MOSTLY CLEAR SKIES ACROSS THE AREA.

THE COMBINATION OF MOSTLY CLEAR SKIES...LIGHT WINDS AND COOL
TEMPERATURES WILL BE FAVORABLE FOR FROST LATE TONIGHT. THE FROST
ADVISORY IS GENERALLY ALONG AND EAST OF A LINE FROM PRINCETON TO
MENOMONIE AND EAU CLAIRE. SOME OTHER AREA IN THE ADVISORY INCLUDE
LAKE MILLE LACS... CAMBRIDGE... ST CROIX FALLS... RICE LAKE AND
LADYSMITH.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$
TDK
1 follow-up statement
000 
WWUS73 KMPX 190240
NPWMPX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
940 PM CDT SUN MAY 18 2008

...A CHILLY NIGHT IS EXPECTED OVER PARTS OF EAST CENTRAL MINNESOTA
AND WESTERN WISCONSIN...

.A COLD AND DRY HIGH PRESSURE SYSTEM FROM CANADA...WILL MOVE
ACROSS MINNESOTA AND INTO WISCONSIN LATE TONIGHT. THE HIGH WILL
BRING LIGHT WINDS...COOL TEMPERATURES AND A CLEAR TO PARTLY CLOUDY
SKY TO THE AREA.

THE COMBINATION OF LIGHT WINDS AND COOL TEMPERATURES WILL BE
FAVORABLE FOR FROST LATE TONIGHT. THE FROST ADVISORY IS GENERALLY
ALONG AND EAST OF A LINE FROM PRINCETON TO MENOMONIE AND EAU
CLAIRE. SOME OTHER AREA IN THE ADVISORY INCLUDE LAKE MILLE LACS...
CAMBRIDGE... ST CROIX FALLS... RICE LAKE AND LADYSMITH.

PLEASE TAKE STEPS NOW TO PROTECT TENDER VEGETATION.

MNZ044-045-052-053-WIZ014>016-025-027-028-191045-
/O.CON.KMPX.FR.Y.0001.080519T0600Z-080519T1200Z/
MILLE LACS-KANABEC-ISANTI-CHISAGO-POLK-BARRON-RUSK-DUNN-CHIPPEWA-
EAU CLAIRE-
INCLUDING THE CITIES OF...PRINCETON...MORA...CAMBRIDGE...
CENTER CITY...AMERY...BALSAM LAKE...RICE LAKE...BARRON...
LADYSMITH...MENOMONIE...BOYCEVILLE...CHIPPEWA FALLS...BLOOMER...
EAU CLAIRE...ALTOONA
940 PM CDT SUN MAY 18 2008

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT
MONDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 7 AM CDT MONDAY. 

A COLD AND DRY HIGH PRESSURE SYSTEM FROM CANADA...WILL MOVE
ACROSS MINNESOTA AND INTO WISCONSIN LATE TONIGHT. THE HIGH WILL
BRING LIGHT WINDS AND COOL TEMPERATURES. CLOUDS OVER MUCH OF
EASTERN MINNESOTA AND WISCONSIN WILL DISSIPATE THIS EVENING...
LEAVING CLEAR TO PARTLY CLOUDY SKIES ACROSS THE AREA.

THE COMBINATION OF LIGHT WINDS AND COOL TEMPERATURES WILL BE
FAVORABLE FOR FROST LATE TONIGHT. THE FROST ADVISORY IS GENERALLY
ALONG AND EAST OF A LINE FROM PRINCETON TO MENOMONIE AND EAU
CLAIRE. SOME OTHER AREA IN THE ADVISORY INCLUDE LAKE MILLE LACS...
CAMBRIDGE... ST CROIX FALLS... RICE LAKE AND LADYSMITH.

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this frost advisory went out at May 18, 3:32 PM CDT, 23 minutes earlier.

Area forecast discussion, May 18, 3:32 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
332 PM CDT SUN MAY 18 2008

.DISCUSSION...
DAYTIME CU HAVE BEEN DIMINISHING AND FLATTENING ALREADY THIS
AFTERNOON. SFC HIGH EXTENDING FROM MANITOBA TO EASTERN SD AND
WINDS HAVE ALSO BEEN DECREASING A BIT. DEW POINTS GENERALLY IN THE
20S ACROSS THE CENTRAL AND EASTERN CWA. NAM AND GFS BOTH CONTINUE
THIS TREND BY BRINGING RIDGE EWD...EXTENDING FROM NERN MN TO SRN
WISC BY MONDAY MORNING. LOOKS LIKE MIN TEMPS WILL DROP INTO THE
MID 30S FROM THE MILLE LACS AREA INTO LADYSMITH AND POSSIBLY EAU
CLAIRE. HAVE THEREFORE JOINED WITH SURROUNDING OFFICES WITH A
FROST ADVISORY FOR LATE TONIGHT.

MEANWHILE...SHORT WAVE MOVING SEWD OUT OF ALBERTA TODAY. LEAD
SHORT WAVE IS VERY WEAK AND DROPS THROUGH ERN SD LATE TONIGHT. 12Z
NAM AND GFS BOTH SHOW SOME NICE FRONTOGENESIS LATE TONIGHT BUT
MOISTURE IS LACKING. COULD BE SOME VERY LIGHT RAIN IN WESTERN MN
AFTER 06Z FROM SOME 10K FOOT CLOUDS. NOT TOO EXCITED ABOUT IT AND
DID CUT BACK A LITTLE. MORE IMPRESSIVE SYSTEM MOVING IN LATER
MONDAY AND MODELS ARE IN GOOD AGREEMENT BRINGING THE BEST LIFT TO
THE CWA MONDAY AFTERNOON AND EVENING. WITH SUCH A DRY AIRMASS...
LOWER LEVELS DO NOT REALLY SATURATE UNTIL MONDAY AFTERNOON IN
CENTRAL MINNESOTA. COULD BE SOME THUNDER WITH COLD POOL AND
ATTENDANT INSTABILITY. LIFTED INDICES GO NEGATIVE BY 00Z
TUESDAY...ALONG WITH SFC BASED CAPE ON THE ORDER OF 400-500 J/KG.
ONCE THIS GOES BY...NORTHWEST FLOW BECOMES MUCH MORE PREDOMINANT
FOR A COUPLE OF DAYS...SPINNING AROUND THE LARGE UPPER LOW IN
EASTERN CANADA...AND ANOTHER SHORT WAVE COMES DOWN FROM THE NORTH
ON TUESDAY...WITH MORE INSTABILITY AND SOME AVAILABLE MOISTURE.

BEYOND THAT...LOOKS LIKE UPPER PATTERN SLOWS DOWN QUITE A BIT AND
LEAVES MN/WI SANDWICHED BETWEEN STAGNANT UPPER LOWS TO OUR WEST
AND IN EASTERN CANADA. WITH UPPER RIDGE PARKED OVER THE
AREA...SHOULD BE TRANQUIL WEATHER INTO THE WEEKEND. ECMWF IS THE
MOST BULLISH IN THIS REGARD...BUT GFS ALSO SHOWS A SIMILAR
PATTERN...JUST SLIGHTLY FARTHER EAST. GEM SEEMS TO BE ALONE IN
BRINGING BROAD SW UPPER FLOW OVER THE UPPER MIDWEST. ENSEMBLE MEAN
KEEPS RIDGE ACROSS AREA THOUGH SPAGHETTI CHARTS AT 7H DO SHOW SOME
SIGNIFICANT VARIATION BY ONE OR TWO MEMBERS. BUT MOST OF THE
GUIDANCE SUGGESTS QUIET WX LATE THIS WEEK AND INTO THE WEEKEND.

&&

.AVIATION.../18Z TAF ISSUANCE/

VFR CONDS WL PREVAIL THRU THE PD. LRG RGN OF STRATOCU HAS
DEVELOPED ACRS MUCH OF MN AND WI IN A RGN OF CYCLONIC CURVATURE ON
THE BACKSIDE OF HUDSON BAY LOW. BASES GENERALLY BTWN 4 AND
5KFT...WITH SCT TO BKN CONDS XPCTD THRU LATE AFTN. CI FROM
APPROACHING LOW ALREADY SHOWING UP IN THE DAKOTAS. MID/HI CLDS
SHUD BE MOVING INTO WRN MN BY THE EVENING...SPREADING EWRD THRU
THE NGT. KEPT THE MENTION OF LGT RAIN AT AXN/RWF PRIOR TO
12Z...ADDING IT AFTER 12Z FOR STC/MSP/RNH. THIS SHUD NOT AFFECT
VSBYS MUCH. WINDS SHUD CALM DOWN LATER THIS AFTN/EVE AS THE SFC
RDG ALONG THE MN/DAKOTA BRDR SHIFTS EWRD. WINDS WL GRADUALLY
BECOME E TO SE DURG THE MRNG HRS. ...KAT...

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FROST ADVISORY FROM 1 AM TO 7 AM CDT MONDAY FOR CHISAGO-ISANTI-
     KANABEC-MILLE LACS.

WI...FROST ADVISORY FROM 1 AM TO 7 AM CDT MONDAY FOR BARRON-CHIPPEWA-
     DUNN-EAU CLAIRE-POLK-RUSK.

&&

TDK
Hazardous weather outlook, May 18, 7:09 AM CDT, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
709 AM CDT SUN MAY 18 2008

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
191215-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
709 AM CDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE TONIGHT ACROSS WEST
CENTRAL MINNESOTA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON MONDAY AND MONDAY NIGHT
ACROSS THE REGION. THUNDERSTORMS ARE POSSIBLE AGAIN FROM WEDNESDAY
THROUGH FRIDAY. AT THIS TIME...THE THUNDERSTORMS ARE EXPECTED TO
BE BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

RAH

Nearby

Frost Advisories in Wisconsin, 2008Frost Advisories in Minnesota, 2008Every frost advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.